Tennessee, 2013

Flash Flood and Hail in Tennessee, August 21, 2013

August 21, 2013 · NWS OHX · 2 events in 1 county or zone

Scattered showers and thunderstorms developed once again during the morning and afternoon hours on August 21. One report of large hail and another report of flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed once again during the morning and afternoon hours on August 21. One report of large hail and another report of flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 21, 8:48 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 21, 8:48 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
948 AM CDT WED AUG 21 2013

.UPDATE...

TAILORED THE POPS A LITTLE BIT TOWARDS THE CURRENT RADAR...WITH A
BIT MORE THAN SCATTERED POPS OVER THE SE PORTION OF MIDDLE TN.
INCREASED THOSE AREAS TO LIKELY/NUMEROUS SHRA/TSRA WITH SCATTERED
ELSEWHERE. WEST AND NORTHWEST SECTIONS OF THE CWA MAY REMAIN DRY
MOST OF THE DAY AS DRIER AIR ALOFT/CAPPING IS IN PLACE. KEPT
ISOLATED SHRA/TSRA MENTIONED THERE. NO OTHER CHANGES MADE.

LOTS OF INSTABILITY IN PLACE ACROSS MIDDLE TN SO ANY STORM THAT
DOES FORM WILL BE CAPABLE OF BECOMING STRONG WITH GUSTY WINDS AND
TORRENTIAL RAINFALL/CG LIGHTNING BEING THE MAIN THREATS.

ZONE UPDATE OUT SHORTLY. WEB UPDATE ALREADY SENT.

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT WED AUG 21 2013/

UPDATE...FOR 12Z AVIATION FORECASTS.

AVIATION...CSV AIRPORT PLAYING ITS USUAL TRICKS THIS MORNING.
THEIR VSBY IS UP, THEN THEIR VSBY IS DOWN. EXPECT HIGHLY
VARIABLE CONDITIONS AT CSV THROUGH ABOUT 13Z, RANGING ANYWHERE
FROM VFR TO ALL THE WAY DOWN TO IFR, AS THE FOG ROLLS IN,
THEN ROLLS OUT AGAIN.

OTHERWISE...MOIST AND UNSTABLE ENVIRONMENT REMAINS OVER THE MID STATE
THROUGH THE PERIOD. EXPECT VFR CONDITIONS TO PREVAIL, ALTHOUGH
BRIEFLY LOWER MVFR CONDITIONS INVOF TSTMS AND AFTER 09Z DUE TO VSBY
RESTRICTIONS IN BR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, Aug 21, 3:36 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
436 AM CDT WED AUG 21 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-220945-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
436 AM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE, ONCE AGAIN, EXPECTED IN THE
MID-STATE...A FEW OF WHICH COULD BE STRONG WITH GUSTY WINDS AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CALL IN ANYTHING REACHING
REPORTING CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, Aug 21, 8:26 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
926 AM CDT WED AUG 21 2013

TNZ027-211500-
DAVIDSON-
926 AM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY...

AT 925 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTIOCH...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ANTIOCH...OAK HILL...BERRY HILL
AND PERCY PRIEST LAKE.

SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

LAT...LON 3609 8652 3602 8674 3606 8682 3613 8682
      3619 8658

31
Special weather statement, Aug 21, 9:44 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1044 AM CDT WED AUG 21 2013

TNZ030-031-211615-
JACKSON-SMITH-
1044 AM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND SMITH COUNTIES...

AT 1043 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS NEAR CARTHAGE...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...SOUTH CARTHAGE...
CARTHAGE...PLEASANT SHADE...GRANVILLE AND GAINESBORO.

SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

LAT...LON 3650 8566 3648 8559 3636 8549 3626 8552
      3626 8553 3624 8554 3622 8564 3623 8574
      3625 8578 3622 8578 3620 8609 3629 8613
      3636 8606 3641 8583 3650 8579

31
Special weather statement, Aug 21, 10:31 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1131 AM CDT WED AUG 21 2013

TNZ030>032-211700-
JACKSON-PUTNAM-SMITH-
1131 AM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...PUTNAM AND SMITH
COUNTIES...

AT 1131 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS NEAR CARTHAGE...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE SOUTH CARTHAGE...GORDONSVILLE...
CARTHAGE...GRANVILLE AND GAINESBORO.

SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

LAT...LON 3643 8567 3619 8558 3613 8593 3630 8600

31

The radar

The Nashville radar (KOHX), 57 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Smith

When
August 21, 10:33 AM CST
Where
Smith County, Carthage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.250, -85.930

Quarter size hail was reported in Carthage.

Flash Flood, Smith

When
August 21, 10:42 AM CST
Where
Smith County, 1.09 mi NW of Club Spgs to 1.14 mi E of Difficult
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.181, -85.864

Smith County Emergency Management reported numerous road closures due to flooding and high water across the county including Highway 70 east of Carthage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473669, 473670.